Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 11, NWS Des Moines, IA

May 6, 2007Sac County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 6, 2007, 5:08 AM CDT for Sac County, Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2007, 5:08 AM CDT (10:08 UTC)
Expired
May 6, 2007, 9:15 AM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

County Sac County, IA

The radar

The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:35 AM CDTFLASH FLOODSac City, IASTREETS FULL OF WATER. WATER IS BACKING UP INTO YARDS AND DRIVEWAYS. ADDITIONAL FLOODING REPORTED IN SCHALLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 061010
FFWDMX
IAC161-061415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
508 AM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA...

* UNTIL 915 AM CDT...

* AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEMAHA.

OVER 2 INCHES HAS FALLEN IN SAC COUNTY IN THE LAST 3 HOURS...AND 
ADDITIONAL RAINFALL AMOUNTS OF AN ADDITIONAL 2 INCHES ARE POSSIBLE 
IN THE WARNED AREA.

LAT...LON 4225 9530 4223 9488 4253 9500 4254 9533

$$

BAKER
1 follow-up statement
000 
WGUS73 KDMX 061133
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
631 AM CDT SUN MAY 6 2007

IAC161-061415-
SAC IA-
631 AM CDT SUN MAY 6 2007

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SAC COUNTY UNTIL 915 AM
CDT...

AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS SAC 
COUNTY...WITH ELEVATED CONDITIONS ALONG THE NORTH FORK RACCOON RIVER 
NEAR SAC CITY.

WIDESPREAD STREET FLOODING IS REPORTED IN SAC CITY...WITH SOME WATER 
INTO HOMES IN THE AREA.

LAT...LON 4225 9530 4223 9488 4253 9500 4254 9533

$$

BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:23 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 6, 3:23 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 AM CDT SUN MAY 6 2007

.DISCUSSION...
SLOW MOVING UPPER TROF WL CONTINUE TO PROVIDE FORECAST CHALLENGES
THROUGH THE MIDDLE OF THE WEEK.  CURRENTLY...IMPRESSIVE CONVECTIVE
SYSTEM HAS DEVELOPED ACRS THE MID MISSOURI RIVER VALLEY WITH IR
CLOUD TOPS APPROACHING -85C.  NEARLY STATIONARY BAND OF CONVECTION
HAS PERSISTED ACRS W IA THROUGH THE EARLY MORNING HOURS WITH SOME
SVR CONVECTION BUT TURNING PRIMARILY INTO A HEAVY RAIN EVENT.  LLJ
IS POINTING STRAIGHT INTO THE SYSTEM AND IS FEEDING AMPLE MOISTURE
TO MAINTAIN THE COMPLEX.  SHORT TERM MODELS STILL INDICATING
CONVECTION ACRS THE FAR WESTERN CWA TODAY WITH ONLY SLIGHT MOVEMENT
OF UPPER TROF AXIS.  DEEP MOISTURE WL CONTINUE TO ADVECT INTO THE
STATE DURING THE DAY WITH FOCUS REMAINING ACRS THE WEST.  HAVE OPTED
FOR FLASH FLOOD WATCH ACRS THE WEST WHERE CONVECTION WL REMAIN FOR
THE NEXT 24 TO 36 HOURS.  OTHERWISE...SVR CHANCES TODAY WL DEPEND ON
AMOUNT OF INSOLATION THAT OCCURS BUT WOULD NOT BE SURPRISED TO SEE
SOME SVR STORMS IN OUR SOUTHWEST.

APPEARS FRONT WL BE SLOW TO PROGRESS INTO THE EARLY PART OF THE WEEK
AS UPPER TROF MOVES EASTWARD GRADUALLY.  HAVE CONTINUED THREAT FOR
THUNDERSTORMS DURING THIS TIME BUT APPEARS BEST SVR THREAT WL BE TO
OUR SOUTH.  STILL MAY SEE SOME DECENT RAINS AND WL HAVE TO WATCH
POTENTIAL FOR ADDITIONAL FLOODING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 12Z ON
MONDAY.
IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-082-
092-093.

&&

CC
Hazardous weather outlook, May 5, 8:36 PM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT SAT MAY 5 2007

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083-
092>094-061100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
836 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT WITH SOME OF THEM
PRODUCING HIGH WINDS AND LARGE HAIL. A TORNADO IS ALSO POSSIBLE
WITH SOME OF THE STORMS. THE BEST CHANCE IS FOR AREAS WEST OF A
MT. AYR TO ROCKWELL CITY LINE..

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE SUNDAY INTO EARLY NEXT
WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT WITH
A BETTER CHANCE ON MONDAY.  THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR FROM SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED UNTIL AFTER MIDNIGHT
SUNDAY MORNING...AGAIN SUNDAY EVENING...AND AGAIN ON MONDAY.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-
084>086-095>097-061100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
836 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON INTO EARLY
NEXT WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT
WITH A BETTER CHANCE ON MONDAY.  THE MAIN THREAT FROM THE STORMS
WILL BE LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT AND MONDAY.

In the hours before

Local storm report, May 6, 2:59 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
259 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     HAIL             5 SSE ATLANTIC          41.33N 95.00W
05/06/2007  E0.75 INCH       CASS               IA   TRAINED SPOTTER

&&

BF
Local storm report, May 6, 3:31 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
331 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TORNADO          10 SE GRISWOLD          41.13N 95.00W
05/06/2007                   MONTGOMERY         IA   AMATEUR RADIO

            3 MILES NORTH OF CASS...MONTGOMERY COUNTY LINE ON HIGHWAY
            71. REPORT OF DAMAGE TO A HOME.

&&

BF
Local storm report, May 6, 3:50 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     FLASH FLOOD      ATLANTIC                41.40N 95.01W
05/06/2007                   CASS               IA   AMATEUR RADIO

            HIGHWAY 6 THROUGH ATLANTIC HAS WATER RUNNING 1 TO 1 1/2
            FOOT DEEP IN PLACES.

&&

BF
Local storm report, May 6, 4:01 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     FLASH FLOOD      3 W CUMBERLAND          41.27N 94.93W
05/06/2007                   CASS               IA   TRAINED SPOTTER

            WATER OVER THE ROAD ON QUINCY ROAD. DITCHES ARE FULL.

&&

BF
Local storm report, May 6, 4:32 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     FLASH FLOOD      ATLANTIC                41.40N 95.01W
05/06/2007                   CASS               IA   TRAINED SPOTTER

            FLASH FLOODING AND WATER OVER MOST ROADS IN TOWN.

0412 AM     TSTM WND DMG     2 WSW ADAIR             41.49N 94.68W
05/06/2007                   ADAIR              IA   EMERGENCY MNGR

            TRUCK BLOWN OFF INTERSTATE 80.

0417 AM     TSTM WND DMG     BRIDGEWATER             41.25N 94.67W
05/06/2007                   ADAIR              IA   EMERGENCY MNGR

            OUTBUILDINGS DESTROYED. WINDS BLOWN OUT OF HOUSE AND
            TREES DOWN.

&&

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:03 PM CDTSevere Thunderstorm WarningDMXCass42 min
May 5, 9:14 PM CDTTornado WarningDMXCass46 min
May 6, 2:39 AM CDTSevere Thunderstorm WarningDMXCass36 min
May 6, 2:45 AM CDTTornado WarningDMXCass30 min
May 6, 3:07 AM CDTTornado WarningDMXAudubon23 min
May 6, 3:15 AM CDTSevere Thunderstorm WarningDMXCass15 min
May 6, 3:16 AM CDTFlash Flood WarningDMXCass3 hr
May 6, 3:19 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Calhoun and 36 more28 hr
May 6, 3:31 AM CDTSevere Thunderstorm WarningDMXAudubon28 min
May 6, 3:55 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union35 min
May 6, 4:06 AM CDTFlash Flood WarningDMXAudubon3 hr
May 6, 4:22 AM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Dallas, Guthrie, Madison, Ringgold and 1 more38 min
May 6, 4:47 AM CDTSevere Thunderstorm WarningDMXGreene28 min
May 6, 5:00 AM CDTSevere Thunderstorm WarningDMXBoone, Clarke, Dallas, Decatur, Greene, Madison and 3 more45 min
May 6, 5:46 AM CDTSevere Thunderstorm WarningDMXBoone, Clarke, Decatur, Jasper, Lucas, Marion and 4 more44 min
May 6, 6:05 AM CDTFlash Flood WarningDMXCrawford4 hr
May 6, 6:13 AM CDTFlash Flood WarningDMXCass4 hr
May 6, 6:13 AM CDTHigh Wind WarningDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 12 more6 hr
May 6, 6:35 AM CDTSevere Thunderstorm WarningDMXAppanoose, Jasper, Lucas, Marion, Monroe, Wayne40 min
May 6, 6:45 AM CDTFlash Flood WarningDMXAudubon3 hr
May 6, 7:25 AM CDTFlash Flood WarningDMXAudubon3 hr
May 6, 7:30 AM CDTFlash Flood WarningDMXCrawford3 hr
May 6, 7:34 AM CDTFlash Flood WarningDMXSac116 min

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.